CONTROLLING CHAOTIC DYNAMIC-SYSTEMS

F J ROMEIRAS, C GREBOGI, E OTT, W P DAYAWANSA

Research output: Contribution to journalArticle

371 Citations (Scopus)

Abstract

We describe a method that converts the motion on a chaotic attractor to a desired attracting time periodic motion by making only small time dependent perturbations of a control parameter. The time periodic motion results from the stabilization of one of the infinite number of previously unstable periodic orbits embedded in the attractor. The present paper extends that of Ott, Grebogi and Yorke [Phys. Rev. Lett. 64 (1990) 11%], allowing for a more general choice of the feedback matrix and implementation to higher-dimensional systems. The method is illustrated by an application to the control of a periodically impulsively kicked dissipative mechanical system with two degrees of freedom resulting in a four-dimensional map (the "double rotor map"). A key issue addressed is that of the dependence of the average time to achieve control on the size of the perturbations and on the choice of the feedback matrix.

Original languageEnglish
Pages (from-to)165-192
Number of pages28
JournalPhysica. D, Nonlinear Phenomena
Volume58
Issue number1-4
Publication statusPublished - 15 Sep 1992

Keywords

  • INTERTWINED BASIN BOUNDARIES
  • KICKED DOUBLE ROTOR
  • STRANGE ATTRACTOR
  • PERIODIC-ORBITS
  • EXPERIMENTAL CONFIRMATION
  • CRITICAL EXPONENTS
  • CRISES
  • DIMENSIONS

Cite this

ROMEIRAS, F. J., GREBOGI, C., OTT, E., & DAYAWANSA, W. P. (1992). CONTROLLING CHAOTIC DYNAMIC-SYSTEMS. Physica. D, Nonlinear Phenomena, 58(1-4), 165-192.